Hail, Cass
- When
- September 2, 5:13 AM CST to 5:14 AM CST
- Where
- Cass County, 5.27 mi E of Leader
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.520, -94.540
A cold front pushed across northern Minnesota with a line of storms moving east ahead of the front. One part of the line took one bow echo characteristics and led to a concentrated area of wind and hail before weakening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A cold front pushed across northern Minnesota with a line of storms moving east ahead of the front. One part of the line took one bow echo characteristics and led to a concentrated area of wind and hail before weakening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 2, 2:23 AM CST, 2 hours 50 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 323 AM CDT Sun Sep 2 2018 .SHORT TERM...(Today through Monday) Issued at 322 AM CDT Sun Sep 2 2018 A complicated weather scenario out there this morning, with a weak front draped from Lake Superior across NW Wisconsin and central Minnesota into South Dakota, that marks the northern edge of the better low level moisture, along with a weak wind shift. A stronger cold front extends from a surface low over northern Manitoba which extends down into North Dakota before turning back into SE Montana. Ahead of this front some higher dewpoints have crept north, and some strong convection is ongoing, moving east along the North/South Dakota border. Showers are also ongoing ahead of the stronger cold front over northwest Minnesota. This cold front is expected to drive east across the forecast area today and this evening, bringing a round of showers and thunderstorms through the area as well. The first wave of precipitation will move through the area this morning, followed by another this afternoon, associated with a weak shortwave. Models are not doing the best of jobs on this initial wave, mostly hanging it back closer to the stronger convection, and have had to rework Pops this morning a few times to account for the latest trends. Temperatures will be cooler than yesterday with highs only in the 70s due to the cloud cover and precipitation. Tonight the precipitation will move out of the area fairly quickly during the evening, allowing a ridge of high pressure to build into the area by morning. Assuming we clear out, temperatures will be on the cool side, especially compared the last week or two. The mid 40s I have in for the International Falls area though, are actually pretty close to normals for this time of year. Monday the ridge slides off to the east allowing some southeast return flow to set up over the area. With the front only having sagged to central/southern Wisconsin, it is not out of the question that some showers will spread into the area ahead of it as it slides back north some for Monday night and Tuesday. Have kept these to parts of northwest Wisconsin, and expect the remaining area to stay dry. Highs will again be in the 70s. .LONG TERM...(Monday night through Saturday) Issued at 322 AM CDT Sun Sep 2 2018 Not much change in the extended forecast from the previous forecast packages, with the potential for heavy rainfall, which could lead to flooding over northwest Wisconsin, and temperatures generally near seasonal normal. Monday night will generally be dry across the Northland as surface high pressure remains over eastern Lake Superior. However, things will quickly become more active in terms of precipitation Tuesday morning as a mid-level impulse lifts across the region. The overall synoptic pattern still shows a mid-level high pressure ridge over the eastern United States and a broad longwave trough over the Intermountain West states. This will result in southwesterly flow and enhanced moisture advection into the Upper Mississippi Valley region. This persistent flow pattern should set the stage for periods of heavy rainfall, with the main time frame for heavy precipitation from Tuesday morning through Wednesday morning, with the heaviest rainfall expected Tuesday afternoon and evening when a 30 to 40 knot low-level jet will help to intensify low-level moisture transport. Pwat values are still progged by the 02.00z GFS and NAM models in the 1.7 to 2.2" range over northwest Wisconsin, which according to the NAEFS Pwat climatology anomalies are >99% of climatology - very moist values. With the persistent nature of the moisture transport, concern remains for some flooding rainfall. Model soundings indicate a very thin CAPE profile, which is supportive of heavy rainfall, but not severe storms, although can't rule out a strong thunderstorm as the better instability builds during the daytime hours. Eventually, a cold front will translate through the region, which should allow some drier air to pour into the region and force the low-level jet to shift eastward. Drier weather returns to the region for late Wednesday through Friday as high pressure builds back in behind the cold front. The main focus for this period will be some chilly nights with clear skies and light winds, which will lead to very good radiational cooling. Some overnight lows Wednesday night and Thursday night dipping into the upper 30s to lower 40s over some spots along the International Border and Iron Range areas of northern Minnesota. High temperatures for the latter half of the week will be in the middle to upper 60s, which is slightly cooler than seasonal average. Next weekend is generally looking dry as well, with the GFS, ECMWF, and GEM models coming into better agreement than 24 hours ago with the onset of another round of precipitation. The next round of precipitation appears to return on Sunday. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1228 AM CDT Sun Sep 2 2018 Morning fog will lower conditions to IFR/LIFR at HYR while MVFR/IFR conditions will be common at other sites. An area of showers and thunderstorms may affect all TAF sites Sunday morning through 18z. Conditions will improve to VFR by mid-afternoon and continue into the evening. && .PRELIMINARY POINT TEMPS/POPS... DLH 75 53 71 57 / 70 10 0 60 INL 73 45 76 54 / 40 0 0 20 BRD 77 52 74 62 / 70 0 0 60 HYR 77 56 75 62 / 60 10 10 70 ASX 78 56 73 57 / 50 20 0 60 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...LE LONG TERM...JTS AVIATION...Stewart/JTS
Hazardous Weather Outlook National Weather Service Duluth MN 419 AM CDT Sun Sep 2 2018 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-030930- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 419 AM CDT Sun Sep 2 2018 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Thunderstorms will move across parts of the Northland today, mainly this morning. The storms are not expected to be severe, but may contain locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms are possible from late Monday through Tuesday night. Some storms could be strong and produce heavy rainfall, which could lead to flooding. The most likely areas to see flooding will be portions of northwest Wisconsin. .SPOTTER INFORMATION STATEMENT... SKYWARN spotters are encouraged to report hail of any size and rainfall amounts to the National Weather Service. LSZ121-140>148-030930- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 419 AM CDT Sun Sep 2 2018 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Thunderstorms are possible late this morning and afternoon. The main hazard will be cloud-to-water lightning. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms are possible on Tuesday and Tuesday night. A few strong storms are possible. A brief period of small craft conditions are possible along the North Shore Tuesday as easterly winds increase wave heights. LE/JTS More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement
National Weather Service Duluth MN
545 AM CDT SUN SEP 2 2018
MNZ025-033-021115-
North Cass-South Cass-
545 AM CDT SUN SEP 2 2018
...A LINE OF STRONG THUNDERSTORMS APPROACHING SOUTHWESTERN CASS
COUNTY...
At 545 AM CDT, strong thunderstorms were along a line extending from
6 miles northwest of Sebeka, to near Bertha, and moving east at 40
mph.
Wind gusts up to 40 mph, nickel size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.
Locations impacted include...
Pine River, Pillager, Hackensack, Backus, Poplar, Leader, Gull Lake,
Sylvan, Lake Shore, East Gull Lake, Oshawa, Jenkins, Chickamaw Beach,
Pheasant Lake, Lake Ada, Casino, Esterdy, Big Portage Lake, Webb
Lake, and Crow Wing State Park.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
LAT...LON 4673 9479 4680 9479 4680 9466 4694 9466
4696 9435 4628 9433 4628 9435 4630 9435
4633 9443 4630 9454 4633 9462 4636 9467
4635 9472 4638 9473 4639 9478
TIME...MOT...LOC 1044Z 260DEG 34KT 4668 9519 4627 9515
LEThe Duluth radar (KDLH), 181 km away, was scanning. The volume nearest the first event began at 11:13 UTC.
6 hail, 2 thunderstorm wind. Local standard time, as filed.
A pickup truck was lifted by the wind and landed on top of another truck on 2nd Street in Aitkin.
Several trees were downed in the winds. The largest tree was about 2 feet in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, September 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783932, 783933, 783934, 783935, 783936, 783937, 783938, 783939.